Alert archive / Kansas / Areal Flood Warnings in 2019

Areal Flood Warning 4, NWS Dodge City, KS

May 7, 2019Barber County, Kansas

NWS Dodge City, KS issued this areal flood warning at May 7, 2019, 9:11 PM CDT for Barber County, Kansas. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2019, 9:11 PM CDT (02:11 UTC)
Expired
May 8, 2019, 12:15 PM CDT
In force
15 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at May 7, 6:07 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 7, 6:07 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
607 PM CDT Tue May 7 2019

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Wednesday)
Issued at 320 PM CDT Tue May 7 2019

Precipitation efficiency should be even greater this evening as the
Precipitable water values in the layer have increased considerably
from last night, to as much as 1 inch as far west as the Colorado
line. The unstable airmass will continue to produce scattered
showers and thunderstorms over the entire forecast area, before
stronger forcing arrives this evening - spreading excessive rainfall
over the central Kansas counties, to the north of the surface warm
front. Severe weather threat will mainly hinge on the northward
surge of warm air, if any as the forcing increases this evening. If
the front doesn't lift north, the main threats might be limited to
heavy rain and hail, but become more of wind or even tornado threat
with any northward lift of the frontal zone. At a minimum, the region
around Comanche Barber and Pratt counties should logically have the
highest severe risk. RAP and HRRR produce widespread 2 to 3 inches
rainfall amounts across portion s of the central Kansas counties
(fairly regulated to the areas with the current flash flood watch).
The southwest upper low lifts into Kansas as a damped out wave in
the base of a progressive trough, lifting to the northeast Wednesday
night.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 320 PM CDT Tue May 7 2019

A cooler period is expected with temperatures limited to the 50s
(maybe as cold as upper 40s in west central Kansas) for Thursday.
Lows will plummet into the 40s Thursday morning and 30s by Friday
morning. Only a slow recovery in temperatures is expected through
the weekend with highs reaching normal mid may high values of the
mid 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 605 PM CDT Tue May 7 2019

Scattered thunderstorms will continue to spread northeast across
southwest and central Kansas tonight affecting KHYS and KDDC and
possibly as far west as KGCK and KLBL. MVFR/IFR cigs/vsbys are
expected in the vicinity of all TAF sites through early Wednesday
morning as low level stratus persists along and north of a near
stationary frontal boundary stretching from the Oklahoma northeast
into south central Kansas. East-northeast winds 10 to 20kt will
persist north of the aforementioned frontal boundary through late
this evening with winds becoming more light and variable overnight
as a surface low lifts northeast across southwest and central
Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  68  40  52 / 100  30  20  20
GCK  50  61  40  51 /  90  40  20  20
EHA  50  63  39  51 /  70  30  30  30
LBL  52  66  41  53 /  90  20  20  20
HYS  51  64  40  53 /  90  60  30  20
P28  58  73  45  55 / 100  30  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for KSZ046-064>066-
078>081-087>090.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...JJohnson
Hazardous weather outlook, May 7, 3:44 AM CDT, 17 hours 27 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Dodge City KS
344 AM CDT Tue May 7 2019

KSZ030-031-043>046-061>066-074>081-084>090-081000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
344 AM CDT Tue May 7 2019 /244 AM MDT Tue May 7 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered rain showers and thunderstorms can be expected early
this morning. Briefs moderate to heavy rainfall along with hail
up to the size of quarters will be the main hazards
early this morning.

Severe thunderstorms will be possible this afternoon and early
tonight. Two inch hail or larger, strong damaging winds, and even
a few tornadoes will be possible.

Tonight periods of heavy rainfall will be the main hazard and this
may result in some flooding issues, especially south of a La
Crosse to Jetmore to Meade line.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Strong to severe thunderstorms will be possible on Wednesday.
Large hail and strong winds will be the main hazard from the
stronger storms.

There will be a chance for some frost early Friday morning.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  No hazards.

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 2 pm south of a Johnson
to Larned line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

18

In the hours before

Special weather statement, May 7, 6:25 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
625 PM CDT Tue May 7 2019

KSZ079-080-080000-
Kiowa KS-Edwards KS-
625 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR KIOWA AND SOUTH CENTRAL EDWARDS
COUNTIES UNTIL 700 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mullinville, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greensburg, Haviland and Mullinville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southwestern Kansas.

LAT...LON 3738 9955 3774 9955 3782 9934 3755 9902
TIME...MOT...LOC 2325Z 235DEG 27KT 3751 9946

TATRO
Special weather statement, May 7, 7:13 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
713 PM CDT Tue May 7 2019

KSZ090-080100-
Barber KS-
713 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARBER COUNTY UNTIL
800 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aetna, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Aetna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
Kansas.

LAT...LON 3727 9892 3717 9863 3700 9876 3700 9900
TIME...MOT...LOC 0013Z 204DEG 21KT 3702 9891

TATRO
Special weather statement, May 7, 7:53 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
753 PM CDT Tue May 7 2019

KSZ081-080130-
Pratt KS-
753 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PRATT COUNTY UNTIL 830 PM
CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cullison, moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pratt, Iuka, Cullison and Byers.

A Tornado Watch remains in effect until 1100 PM CDT for south central
Kansas.

LAT...LON 3747 9888 3763 9901 3782 9894 3782 9859
TIME...MOT...LOC 0052Z 204DEG 20KT 3759 9892

TATRO
Special weather statement, May 7, 8:28 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
828 PM CDT Tue May 7 2019

KSZ066-081-080200-
Pratt KS-Stafford KS-
828 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBER...SOUTHEASTERN
STAFFORD AND EASTERN PRATT COUNTIES UNTIL 900 PM CDT...

At 828 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cairo, moving east at 35 mph.  A thunderstorm wind gust to 42 mph
was reported at the Pratt airport at 8:15 PM.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Preston and Cairo.

LAT...LON 3747 9867 3783 9866 3784 9847 3783 9847
      3782 9846 3748 9847
TIME...MOT...LOC 0128Z 257DEG 29KT 3767 9851

TATRO
Special weather statement, May 7, 8:30 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
830 PM CDT Tue May 7 2019

KSZ090-080200-
Barber KS-
830 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY UNTIL
900 PM CDT...

At 830 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hazelton, moving northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sharon and Hazelton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3703 9847 3728 9855 3738 9835 3709 9835
TIME...MOT...LOC 0130Z 231DEG 39KT 3716 9840

TATRO
Special weather statement, May 7, 8:44 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
844 PM CDT Tue May 7 2019

KSZ081-090-080215-
Pratt KS-Barber KS-
844 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND SOUTHEASTERN PRATT
COUNTIES UNTIL 915 PM CDT...

At 843 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Medicine Lodge, moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Hazelton, Isabel and Lake
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9878 3747 9884 3752 9846 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 0143Z 240DEG 49KT 3720 9867

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:13 PM CDTSpecial Weather StatementDDCBarber47 min
May 7, 7:53 PM CDTSpecial Weather StatementDDCPratt37 min
May 7, 8:28 PM CDTSpecial Weather StatementDDCPratt32 min
May 7, 8:30 PM CDTSpecial Weather StatementDDCBarber30 min
May 7, 8:44 PM CDTSpecial Weather StatementDDCBarber31 min
May 7, 8:48 PM CDTSevere Thunderstorm WarningDDCBarber27 min
May 7, 9:23 PM CDTAreal Flood WarningDDCPratt9 hr
May 7, 11:21 PM CDTDense Fog AdvisoryDDCEllis, Finney, Ford, Grant, Gray, Hamilton and 12 more9 hr
May 8, 5:43 AM CDTSpecial Weather StatementDDCMorton47 min
May 8, 8:50 AM CDTRiver Flood WarningDDCBarber67 hr
May 8, 9:04 AM CDTAreal Flood WarningDDCComanche, Kiowa, Pratt27 hr
May 8, 12:49 PM CDTAreal Flood WarningDDCBarber24 hr
May 8, 3:38 PM CDTFreeze WatchDDCEllis, Finney, Ford, Grant, Gray, Hamilton and 9 more20 hr

Nearby

Areal Flood Warnings in Kansas, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.